Ventricular tachycardia is a condition in which there is an abnormally rapid heart beat, usually accompanied by shortness of breath or palpitations.
It is most commonly seen in individuals with heart diseases such as congenital heart disease, or those who are experiencing ventricular fibrillation.
Ventricular tachycardia is an arrhythmias (abnormal heartbeat), which is very uncommon in young children. It can occur more often with cardiac surgery, in patients with cardiomyopathies, and in patients with inherited heart diseases that affect the normal flow of blood to the heart muscle (e.g., familial myotonic dysplasia). In addition, patients who suffer from severe myocardial infarction (heart attack) and have sustained myocardial infarction (heart attack on top of ventricular tachycardia) are at a greater risk of developing V tach.
Children may have V tach without symptoms. The symptoms of V such are usually seen in adults, when sudden heart attacks or shortness of breath occurs, but can be mistaken for the onset of sleep apnea. Symptoms of V such are usually shortness of breath, chest pain and palpitations, or irregular heartbeats or heart arrhythmias, which may occur during sleep. V tach can also cause fainting, nausea, vomiting, hyperventilation and seizures.
Medications used to treat arrhythmias or in heart disease and heart failure may cause a temporary slowing down in V tach. Antihistamines and beta-blockers have been shown to slow the rate of heart beat to about thirty beats per minute, but there are studies that show this effect wears off after several weeks.
Certain medications also have vasodilatation effects (they cause the blood vessels to constrict), but this effect is not long-lasting.
There are several ways to detect if your child has V tach, as there are several types of symptoms that may signal a V-tach episode in a child. If your child has one or more of the following symptoms, you should make an appointment with their pediatrician as soon as possible. The most common symptom is sudden shortness of breath, but there are other signs that may indicate a ventricular tachycardiac arrest are nausea, dizziness, vomiting, chest pain or choking, sweating, fast heart rate, a change in weight, palpitations, or unexplained fainting, or a choking, difficulty swallowing and chest pain.
The treatment for V tach will depend on the underlying cause, but it is usually treated with medication. If V tach is caused by a heart disease, treatment will depend on the cause. Some medications have side effects that may include drowsiness, depression, headaches, nausea, dizziness, and changes in personality or behavior.
In the case of coronary artery disease, in which there is blockage of the coronary arteries, medication is usually prescribed to reduce the pressure. A pacemaker may also be needed.
In the case of arrhythmogenic arrhythmias, which is usually caused by abnormal ventricular contractions, medication that has anticoagulants can help to reduce the pressure in the heart. The use of calcium channel blockers is another option, particularly for those who cannot get or have a hard time getting a pacemaker.
and have already suffered a myocardial infarction, since a pacemaker can prevent a recurrence of the same heart problem. These medications can help to reduce the symptoms of ventricular tachycardia and ventricular fibrillation and prevent further problems.
In more severe cases of ventricular tachycardia or ventricular fibrillation, surgery may be needed. For those who need surgery, the doctor will perform a procedure known as a pericardectomy. This surgery, performed in the chest cavity, removes the inner valve and the sympathetic nervous system.
Surgery is not recommended for children younger than 2 years old, unless they suffer from serious heart or circulatory problems. When a child is referred to a cardiologist for surgery, the cardiologist will evaluate their overall health and history to determine if they are likely to need a surgery.
If you suspect your child may be suffering from ventricular tachycardia or ventricular fibrillation, you should contact your pediatrician and schedule an appointment. This will allow your physician to evaluate the condition and the causes of V tach. If V tach is the cause of your concern, a doctor can prescribe the best treatment options and refer you to an effective cardiologist.